Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 13, NWS Lake Charles, LA

April 11, 2017Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 11, 2017, 2:33 PM CDT for Jefferson Davis Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 2:33 PM CDT (19:33 UTC)
Expired
Apr 11, 2017, 5:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 31 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS54 KLCH 111933
FFWLCH
LAC053-112230-
/O.NEW.KLCH.FF.W.0013.170411T1933Z-170411T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
233 PM CDT TUE APR 11 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Jefferson Davis Parish in southwestern Louisiana...

* Until 530 PM CDT

* At 232 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to five inches of rain 
  have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Welsh, Iowa, Fenton, Pine Island, Buller and Lacassine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3022 9300 3026 9300 3026 9303 3038 9303
      3038 9305 3043 9305 3043 9275 3020 9282

$$

50
1 follow-up statement
290 
WGUS74 KLCH 112232
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
532 PM CDT TUE APR 11 2017

LAC053-112241-
/O.EXP.KLCH.FF.W.0013.000000T0000Z-170411T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson Davis LA-
532 PM CDT TUE APR 11 2017

...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON DAVIS PARISH HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3022 9300 3026 9300 3026 9303 3038 9303
      3038 9305 3043 9305 3043 9275 3020 9282

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 1:04 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 11, 1:04 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
104 PM CDT Tue Apr 11 2017

.AVIATION...
Areas of showers and thunderstorms developing along a line of
instability as the boundary tries to sag south. Cloud heights
to vary around storms. Storms to persist thru the early eve
hours.

&&

.PREV DISCUSSION... /issued 1152 AM CDT Tue Apr 11 2017/

UPDATE...
Convection has re-intensified early this morning acrs acrs TX as
a shortwave trough crossing the southern plains interacts with
weakening frontal boundary. The complex of showers and storms
extends into LA where activity is a little weaker. The front is
bcmg stationary acrs TX into southern AR and is not expected to
push much further south today. Instead, convection today will be
driven mainly by the passing shortwave aloft. Considerable cloud
cover will limit sfc heating/instability, and weak shear over the
region will inhibit svr potential, so storms should remain on the
weak side. Expect the stronger storms to stay acrs southeast TX
westward where cold pool/outflows propagate southward toward the
middle TX coast.

Refreshed the POP grids for today with a blend of HRRR and RAP13
ensemble guidance, trending POPs lower through the aftn as
guidance indicates convection weakening/diminishing as it moves
east. The other adjustment was to lower Max Temps a few degrees
this aftn as clouds have hindered heating acrs western and
northern portions of the area. Additionally, convection entering
the area will further limit any warming or possibly even result in
temperatures cooling some during the aftn. As of now, the only
area that looks to reach the lower 80s is the Acadiana region
where partly sunny skies are expected.

24

PREV DISCUSSION... /issued 620 AM CDT Tue Apr 11 2017/

AVIATION...Patchy MVFR conditions are occurring this morning,
however conditions are generally VFR. Thunderstorms are expected
to move into the region this morning and gradually spread east.
This will produce periods of lower vis and ceilings from late
morning through early evening. Light SE winds will become more
southerly during the middle of the day, and then back to light SE
tonight.

05

PREV DISCUSSION... /issued 424 AM CDT Tue Apr 11 2017/

DISCUSSION...

IR satellite imagery shows deep convection has developed along a
cold front extending across central Texas during the overnight
hours. The regional radar mosaic show that the nearest
thunderstorm complex located roughly from Madisonville to Crockett
has begun to accelerate eastward over the past several hours. In
general, the HRRRTLE or time lagged HRRR ensemble appears to be
handling the evolution of this cluster of storms decently and has
it reaching portions of southeast Texas by 12Z. Additional
thunderstorms are forecast to develop and spread eastward as the
surface front progresses southeastward through the day. Average
rainfall totals of one to two inches are expected through today
with locally higher amounts. WPC has highlighted the eastern half
of the CWA in a marginal risk for excessive rainfall and any
location the experiences some of the heavier convection could have
some minor flooding today. The thunderstorm activity is expected
to diminish this evening heading into the overnight hours as the
cold front is forecast to stall and undergo frontolysis north of
coastal waters. This process will continue through the day on
Wednesday allowing for a slight chance of showers and
thunderstorms to linger. Surface high pressure is then forecast to
build over the region Thursday resulting in dry conditions. The
high will then shift eastward for the remainder of the forecast
period resulting in onshore flow and chance PoPs each day.

MARINE...

A cold front will approach the region today resulting in a chance
for showers and thunderstorms over the coastal waters today and
Wednesday. The front will stall north of the coastal waters and
allow onshore flow to continue into the weekend.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  60  81  60 /  90  50  30  10
LCH  78  64  81  62 /  80  30  20  10
LFT  82  64  84  62 /  30  20  20  10
BPT  78  64  82  64 /  90  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, Apr 11, 4:30 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
430 AM CDT Tue Apr 11 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
120930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
430 AM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Thunderstorms are likely today into this evening across southeast
Texas and into Louisiana. Some thunderstorms may produce heavy
rainfall that could result in localized minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for showers and thunderstorms will continue on Wednesday.
After a dry day on Thursday, there will be a chance for showers
and thunderstorms each day Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-120930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
430 AM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

There will be a chance for showers and thunderstorms over the
coastal waters during the day today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for showers and thunderstorms will continue on Wednesday.
After a dry day on Thursday, there will be a chance for showers
and thunderstorms each day Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 11, 10:41 AM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1041 AM CDT TUE APR 11 2017

LAZ027-030-TXZ259-260-111630-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
1041 AM CDT TUE APR 11 2017

...SPECIAL WEATHER STATEMENT...

At 1040 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kurthwood to near Burr Ferry to Kirbyville.
Movement was east at 20 mph.

Winds in excess of 30 mph will be possible with these storms along
with small hail.

Locations impacted include...
Leesville, Newton, Kirbyville, Merryville, Anacoco, Bon Weir, Slagle,
Burkeville, Fort Polk, New Llano, Hornbeck, Hutton, Burr Ferry,
Kurthwood, Junction, Stringtown, Bleakwood, Evans and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9303 3136 9300 3064 9355 3063 9402
      3137 9336 3137 9303
TIME...MOT...LOC 1540Z 272DEG 17KT 3132 9318 3099 9354 3065 9393

K. Kuyper
Special weather statement, Apr 11, 11:32 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
1132 AM CDT TUE APR 11 2017

LAZ027-028-030-TXZ260-111730-
Beauregard LA-Vernon LA-Rapides LA-Northern Newton TX-
1132 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAPIDES...
BEAUREGARD...CENTRAL VERNON PARISHES IN WEST CENTRAL LOUISIANA AND
CENTRAL NEWTON COUNTIES UNTIL 1230 PM CDT...

At 1132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kurthwood to 6 miles
southeast of Burr Ferry to Kirbyville. Movement was southeast at 10
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Leesville, Rosepine, Merryville, Singer, Fort Polk, De Ridder,
Sugartown, Slagle, Fields, Bon Weir, Deridder, Trout Creek, Bivens,
Hutton, Sieper, Junction, Oretta, Lacamp, Fullerton and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3129 9274 3082 9302 3044 9354 3060 9388
      3098 9337 3137 9307
TIME...MOT...LOC 1632Z 297DEG 11KT 3141 9310 3100 9342 3067 9392

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:32 AM CDTSpecial Weather StatementLCHBeauregard, Vernon58 min
Apr 11, 1:43 PM CDTSpecial Marine WarningLCH62 min
Apr 11, 1:48 PM CDTSpecial Marine WarningLCH42 min
Apr 11, 1:54 PM CDTSpecial Marine WarningLCH66 min
Apr 11, 2:35 PM CDTAreal Flood AdvisoryLCHCalcasieu3 hr
Apr 11, 3:41 PM CDTSpecial Marine WarningLCH64 min
Apr 11, 4:06 PM CDTSevere Thunderstorm WarningLCHAvoyelles20 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.